Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Having fast and shallow breathing that gives me localized chest pain. Taking Quetapel. Help?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5166 Questions
I breathe with a loud noise all the time that sounds like I am humming. Fast, shallow breathing that eventually gives me localised chest pain. It is annoying and I have no diagnosis for it.
I have been breathing like this for over 6 months. Taking Quetapel 100mg for it. not really helping.
Can u help me please. XXXXXXX
Posted Wed, 10 Jul 2013 in Ear, Nose and Throat Problems
Answered by Dr. Chobufo Ditah 1 hour later
Hi and thank you so much for this query.

I am Dr. Ditah and I feel honored having this opportunity to address your health query today. I am so sorry about what you have been experiencing with your breathing and also your battle with epilepsy, heartproblems, endometriosis, sleep apnea ad depression. I do promise to do my possible best as we strive to understand what the cause of this loud and noisy breathing is and provide real solutions .

I will like to start by stating the possible causes of a noisy breathing. Each time the caliber of the breathing pathway is decreased and air has to force its way through to get to the lungs, a sound is generated and this is what causes noisy breathing. This obstruction can result from accumulation of secretions(cough) , of constricted airways(asthma, bronchiolitis) or mechanical obstruction(too much fats around the neck) or a foreign body in the airways. Because you need extra force to get air in and out of the lungs, you develop respiratory distress(rapid shallow breathing). Chest pain originated from the over use of respiratory muscles to overcome this increased airflow resistance. This is for sure worse during sleep.

From your symptoms and personal history of sleep apnea(Which makes me think you are obese), excess fats around the neck is the most likely explanation for this. The treatment is actually loosing weight to get your BMI between 19-25kg/m2. Other causes which are lees likely in your case should be the suspicion of any abnormal growth in the airway passages but none of your symptoms points to this and therefore make it very very less likely.

But then, we cannot loose weight in a day. What we need to do right now to get you some relief is to consider getting a CPAP prescription(continuous positive airway) for home use. This will help maintain the airways open and greatly improve your symptoms. The ultimate and long lasting solution would be weight loss. I will suggest that you XXXXXXX and discuss these options with your doctor who will further investigate, plan and manage your care. You will most likely need the services of a pulmonologist and dietitian for this.

Quetapel 100mg is not used in the treatment of this condition. I think it was prescribed for your depression and cannot make you feel better for this condition.

I hope I have answered your query fully and have provided enough simplified information that can help, provide guidance and permit you to make an informed decision on how to approach and go about this problem.
If you have further questions related to this query, please feel free to contact me. I hope you get relieved of this as soon as possible.
Dr. Ditah, MD.
Above answer was peer-reviewed by
Follow-up: Having fast and shallow breathing that gives me localized chest pain. Taking Quetapel. Help? 12 minutes later
Your completely off track. To start with, I have lost 30 kgs because of this. it does not occur at night, only during the day and gives me a very dry throat. There are no obstructions in my throat and I am not overweight. Try again. In March last year I had an operation to have my tonsils and adenoids removed and had a bad reaction to morphine.
Answered by Dr. Chobufo Ditah 28 minutes later
Hi and thank you so much for this follow up query.

I am sorry for not getting it right. May be I should have requested for more information from you before rushing to conclusions.

If I may ask, what type of reaction did you have to morphine?
Do you get this only in specific places or every where during the day?
Is it related to any positions? What relieves you of this?
May I also ask who made the diagnosis of sleep apnea if you have no noisy breathing at night and you are not overweight?
Do you have an itchy throat? Any cough?

Thanks and let me hear from you.

Please, if with this information I still cannot figure out what the exact cause or way forward is, then I will return it to the board for another colleague to provide answers.


Dr. Ditah, MD.
Above answer was peer-reviewed by
Follow-up: Having fast and shallow breathing that gives me localized chest pain. Taking Quetapel. Help? 4 hours later
My reaction to morphine was generalised to the operation. I think I was given too much for pain relief. I have this breathing trouble all the time. The quetapel was given for anxiety, but I no longer feel anxious just extremely annoyed.

I used to snore but I had my tonsils and adenoids out which relieved me of that problem.

I suffer low blood pressure when lying down and have relief from this problem when I sleep.

No itchy throat, just dry and no cough.
Answered by Dr. Chobufo Ditah 6 hours later
Hi and thanks for this further information.

I think you need to be seen by a Pneumologist.

You need a more detailed interrogation, examination and investigations before making any real advances because this information does not really point to any clear diagnosis following our previous discussions.

I am unable provide any further medical information beyond the above.

However, hope the advice to see a pneumologist is considered strongly and helps in providing answers to you.

I will suggest that you consider closing the discussion at this time.

Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor